Article Text

PDF

An acute multiorgan thrombotic disorder associated with antiphospholipid antibodies; two ‘catastrophic’ cases
  1. CHRISTIAAN BOERMA,
  2. RONALD DERKSEN
  1. Department of Rheumatology and Clinical Immunology
  2. Department of Pathology, University Hospital Utrecht, the Netherlands
  1. Dr R H W M Derksen, Departments of Rheumatology and Clinical Immunology (F02.126), University Hospital, PO Box 85500, 3508GA, Utrecht, the Netherlands.
  1. BART VAN DER WIEL
  1. Department of Rheumatology and Clinical Immunology
  2. Department of Pathology, University Hospital Utrecht, the Netherlands
  1. Dr R H W M Derksen, Departments of Rheumatology and Clinical Immunology (F02.126), University Hospital, PO Box 85500, 3508GA, Utrecht, the Netherlands.

Statistics from Altmetric.com

Over the past decade the antiphospholipid syndrome (APS) was defined by the presence of antiphospholipid antibodies (aPL) and clinical manifestations including thrombosis, recurrent fetal loss, thrombocytopenia, chorea, livedo reticularis, heart valve lesions, and renal involvement.1 Asherson et al first drew attention to a catastrophic variant of APS (CAPS) that is characterised by multiple widespread vascular occlusions, leading to multiple organ failure and often death.2 We describe two non-systemic lupus erythematosus (SLE) patients with a strikingly similar clinical presentation of CAPS and emphasise the difficulties in differentiating CAPS from other thrombotic angiopathies.

Case reports

CASE REPORT ONE

A 20 year old woman presented with transient hemichorea in 1993. Computed tomography of the brain was normal. From June 1995, episodes of hemichorea reoccurred together with severe frontal headaches. In November 1995 she was admitted to our hospital with rapid deterioration of vision and behavioural changes.

Physical examination showed subcoma, blood pressure 150/115 mm Hg, livedo reticularis, ischaemic skin ulcerations, and a systolic cardiac murmur. Fundoscopy showed arteriolar occlusions, bleeding, and exudates.

Laboratory findings included: platelet count 47 × 109/l, creatinine 176 μmol/l, fibrin degradation products 1.0 mg/l (normal <0.5), fibrinogen 4.0 g/l (normal range 2.0–4.0), haptoglobin 0.2 g/l (0.3–1.8), reticulocytes 62% (7–30), positive direct Coombs test, microscopic haematuria and proteinuria (3.9 g/day). Both Lupus anticoagulant (LAC; dRVVT; IL Test LACscreen and LACconfirm, Instrumentation Laboratory, Milan, Italy)) and high titre IgG and IgM anticardiolipin antibodies (aCL) were present; ANA were negative. Echocardiography showed mitral regurgitation but no vegetations. Brain magnetic resonance imaging showed multiple ischaemic infarctions. A skin biopsy specimen from a livedo-reticularis lesion showed thrombotic occlusions of arterioles and venules with partial recanalisation.

Treatment consisted of high dose corticosteroids, plasma exchange, anticoagulation, cyclophosphamide (1000 mg intravenous), and platelet transfusions. After three weeks she gradually regained consciousness and renal function returned to normal (fig 1). Prednisone was tapered and stopped after three months; oral anticoagulation was continued. One year later she is able to walk; visual field defects and memory defects persist.

Figure 1

Course of essential laboratory data and treatment regimen of patient one.

CASE REPORT TWO

A 45 year old woman was admitted to our hospital in November 1995 with acute anuric renal failure, disorientation, and dysarthric speech. Blood pressure was 180/100 mm Hg. There was livedo reticularis and ischaemic skin ulcerations on the nose. Fundoscopy showed vascular occlusions.

Her medical history disclosed recurrent fetal loss during her early twenties, deep venous thrombosis, transient hemichorea, and from March 1995 episodes with severe headaches, behavioural changes, and dysarthria. No diagnosis had been made. Fundoscopy at that time was normal.

Admission laboratory data included: haemoglobin 5.8 mmol/l, platelet count 50 × 109/l, schistocytes in a bloodsmear, creatinine 714 μmol/l, fibrin degradation products 8.0 mg/l, fibrinogen 1.8 g/l, haptoglobin 0.7 g/l, reticulocytes 36‰, direct Coombs test positive, microscopic haematuria with red cell casts and a +++ proteinuria. LAC and aCL were strongly positive; ANA were absent. Echocardiocraphy showed severe mitral regurgitation without vegetations. Brain magnetic imaging showed multiple non-haemorrhagic infarctions.

Figure 2 shows the treatment she was given. She developed a deep venous thrombosis and massive rhabdomyolysis. Anticoagulation had to be stopped twice because of severe bleeding complications. After three weeks platelet count started to rise, but she died from intracerebral haemorrhage.

Figure 2

Course of essential laboratory data and treatment regimen of patient two.

At necropsy many organs showed extensive thrombotic non-inflammatory microangiopathy with both fresh and partial recanalised thrombi, leading to multiple infarctions. There was no vasculitis or glomerulonephritis.

Discussion

In 1992 Asherson introduced the descriptive adjective ‘catastrophic’ to APS to describe a subgroup of patients with aPL and a devastating concatenation of thrombotic complications in many organs.2

To our knowledge 31 patients with multiorgan thromboses in association with aPL have been reported 3; 17 with SLE or lupus-like syndrome,2-6 one with rheumatoid arthritis,6 and 13 classified as primary APS.2 3 8-12 Our two patients were ANA negative and did not meet sufficient ARA criteria for SLE. Their clinical presentations are compatible with APS. Both arterial and venous non-inflammatory thrombotic occlusions seem to be the common link.

Although therapeutically relevant, differentiating CAPS from thrombotic thrombocytopenic purpura, disseminated intravascular coagulation, systemic vasculitis, and malignant hypertension can be extremely difficult. It has been suggested that distinction by clinical and serological manifestations can be made.13 However, our patients illustrate the problem of overlap between these disorders (table 1). This has been confirmed by others.14 At first glance these results may seem confusing. However, the concept of a hypercoagulable state as a final common pathway of endothelial cell damage with triggering moments, not yet well defined, might contribute to a better understanding of underlying pathophysiological processes.13

Table 1

Laboratory results on admission

Recommended treatment is controversial. It has been suggested that similar to thrombotic thrombocytopenic purpura plasma exchange with fresh frozen plasma may be beneficial in CAPS.2 We could not confirm this (figs 1 and 2). The rationale for potentially hazardous immunosuppressive treatment in case of a non-inflammatory vasculopathy remains unclear. We suggest that fundoscopy and easy obtainable biopsy specimens from skin lesions may help to demonstrate the thrombotic non-vasculitis origin of the disease and provide arguments to withhold immunosuppressive treatment. Anticoagulation brings about considerable risks of bleeding but seems to be essential.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.